(dailyRx News) Patients with lupus are at significantly greater risk for being affected by HPV, the human papillomavirus. The vaccine Gardasil, which prevents HPV and is commonly used to guard against cervical cancer is effective for healthy women, but questions remained about whether lupus patients would experience flare-ups after being vaccinated.
In a recent Chinese study, researchers found that getting the Gardasil vaccine series did not increase lupus symptoms in patients with SLE who were taking medicines to manage it.
Professor Chi Chiu Mok from the Tuen Mun Hospital, Hong Kong describes his study as an investigation to determine whether the Gardasil vaccine series exacerbates lupus symptoms in patients with SLE. He continues to explain that the causal relationship between vaccination and lupus symptoms flare ups wasn't clear until now.
Only female patients with SLE were recruited for the study. The 50 women were between the ages of 18 to 35 and had received a stable dose of prednisolone and/or other immunosuppressives (the normal treatment for patients with SLE) prior to three months of the study. The Gardasil vaccine was given at baseline, two months and six months by intramuscular injection.
This six-month study observed three mild to moderate mucocutaneous flares which occurred in mucous-lined areas of the body. These were all controlled with usual treatment protocols.
The rate of flare-ups in this study was lower than the rate observed in a cohort of SLE patients observed over a 5 year period. The reason for the flare-ups being less than SLE patients not taking the Gardasil series is unknown.
There were also no significant changes in the levels of antibody measures used to assess disease activity. Disease flares (measured by the Systemic Lupus Erythematosus National Assessment (SELENA) flare instrument), disease activity scores (measured by the Systemic Lupus Erythematosus Disease Activity Index (SLEDAI)) and physicians' global assessment (PGA) scores were also the same throughout the course of the study.